Throat sensation unable to swallow (not eating)

This is quite worrying. I have started having a sensation of either throat getting stuck and unable to swallow as in the normal course of just living, it falls in with sensation of swallowing tongue, which started first, pins and needles type of thing, now it is less tongue more throat...when not eating. I am on 50mcg, just under 2 months on Levo now and due for retests, supposedly after going up to 75mcg, but i haven't gone up yet, as side effects of dizzyness, some heart sensations and chronic insomnia. I don't take tests very well either, but am supposed to be on 75 before I go for test, as TSH was sky high >100 before taking Levo.

This is such a horrid sensation, it makes you want to have a panic attack to rid it, yet a panic attack hasn't happened...yet. Even big gasps don't free it, so you think you are going to have breathing trouble. I have no idea if this is getting worse or going to. I don't know if it will ease if I take 75 mcg or whether it means the Levo 50 is taking effect. I am really beyond tired and can't last normal hours of a day, even not working. I hardly do anything on any day. Up to recently my head was too awake to sleep, so I could only tell I was tired by heart symptoms. Not palpitations as such, but similar fluttering, I've even gone two days at a time without sleep.

Can anyone say they had this 'stuck' throat sensation and does it ease with a higher dose or do you think it' a bit like a hyper symptom....irrelevant of scores, that I need to get as soon as I feel fit enough to put myself thru another test. It really does make you feel panicky yet it isn't the same as a panic attack...it is more like you can't get one out (not that anyone wants one)...but you feel like you want to gag or choke to rid it. It sort of makes your throat feel dry. I suppose I am scared as a life on Levo with these side effects is unbearable. After near two months I don't know what I am looking at, I read symptoms may carry on, but I am more tired on Levo and wobblier, unsteady! If you can imagine a TSH >100 and yet feeling worse on Levo than before.

I am sure you might want the new results, which I haven't had the test for yet, lol.

6 Replies

oldestnewest
  • Hi, had the hard to swallow throat sensation, and thyroid had actually gone sky high! Insist on another test and referral to endocrinologist. Have done a complete u turn now by going from too high to too low but manage my under active thyroid through my gp however,the consultant always looks at my results first and speaks with me on the phone. He is a diamond! It takes time and isn't easy, so good luck and try to be patient, but I have certainly learned to go by how my body feels. You could try cutting your dose back, to see if that symptom changes but really a knowledgeable understanding doctor is what you need to help for guidance.

  • Hi thank you, is that the TSH that went sky high or you mean the T4 due to meds? Sorry for being a bit slow, lol :)

    I have seen quite a few docs and they are all lacking. They thought it unnecessary to send to Endo, I guess that is budget wise.

    I wouldn't be surprised if I had gone from over 100 TSH to much lower...as it happened before I started Levo, I kind of went to normal T4 and T3 then a year later back out again, so had to start tablets.

    Best regards.

  • I am as yet untreated but have the swallowing thing. I can swallow, although I have had a few times when it's been difficult and/or painful. My tongue drives me mad! It feels like it's been burnt, all the time and feels sort of cold in my mouth, which is weird. I think it's a symptom of a thyroid not recieving optimum treatment. I have also had the anxiety thing, no panic attacks but a feeling in my gut that imitates releasing adrenilin into your system, that is sorta what it feels like. So I doubt the medication is to blame. Many people feels worse to start with on levo and it takes time to find and settle on the best dose for you.

    Speak to your doctor about how you feel and what has been happening, they may be able to shed some light on it or choose to do a test before putting up your meds.

  • Hiya and thank you! I tried to go untreated for a while but defo needed to go on meds as was beyond near collapse, i think I was living on adrenals.

    I actually had to keep hanging tongue out, not that it helped much, but to stop the feeling of swallowing it. But when my throats gets what I call locked and you feel you can't swallow, that is fairly new, after being on meds.

    I have a lot of weird stuff, including pins and needles in face, tongue but also up hand to elbow, so it's all stress.

    I had anxiety for 19 years but this is even worse as you feel it won't come out, if you see what I mean :)

    It takes me time to get up the nerve for tests...as I always feel dizzy/faint...now I feel weak before getting there....but I know it is the only way to find out what is happening.

    Regards :)

  • I too would advise a referral to an Endocrinologist (louise.warvill@thyroiduk.org has a list of NHS Endos/private doctors).

    Some people just cannot get on with the fillers/binders in levo making life very difficult.

  • Hi Shaws, many thanks. I have already swapped from Wockhardt 25 then 50 to Actavis 50 now back to Wockhardt as didn't like Actavis. Not that I liked Wockhardt, but thought it waas a degree gentler...until now, so will look into :)

    Regards x

You may also like...